Alert archive / Alabama / Tornado Warnings in 2014

Tornado Warning 4, NWS Huntsville, AL

February 21, 2014DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 21, 2014, 12:32 AM CST for DeKalb County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2014, 12:32 AM CST (06:32 UTC)
Expired
Feb 21, 2014, 1:15 AM CST
In force
43 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 6:49 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WFUS54 KHUN 210632
TORHUN
ALC049-210715-
/O.NEW.KHUN.TO.W.0004.140221T0632Z-140221T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 AM CST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 115 AM CST
    
* AT 1232 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
  NEAR FORT PAYNE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY HEAD AND MENTONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES ARE EXTREMELY DIFFICULT TO SEE AND CONFIRM AT NIGHT. DO NOT
WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3449 8557
      3448 8558 3448 8569 3455 8571 3455 8570
      3460 8553 3453 8551
TIME...MOT...LOC 0627Z 258DEG 33KT 3449 8565 

$$

TT
1 follow-up statement
894 
WWUS54 KHUN 210643
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 AM CST FRI FEB 21 2014

ALC049-210653-
/O.CAN.KHUN.TO.W.0004.000000T0000Z-140221T0715Z/
DEKALB AL-
1243 AM CST FRI FEB 21 2014

...THE TORNADO WARNING FOR EAST CENTRAL DEKALB COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3450 8555 3450 8556 3449 8556 3449 8557
      3448 8558 3448 8569 3455 8571 3455 8570
      3460 8553 3453 8551
TIME...MOT...LOC 0643Z 258DEG 33KT 3452 8547 

$$

TT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 21, 12:23 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 21, 12:23 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1223 AM CST FRI FEB 21 2014

.UPDATE...
FOR 06Z TAFS...EXPIRATION OF WIND ADVISORY...AND CLEARANCE OF
CULLMAN/MORGAN/MADISON/FRANKLIN (TN) COUNTIES FROM TORNADO WATCH.

&&

.AVIATION...
FOR 06Z TAFS...PREFRONTAL SQUALL LINE HAS SHIFTED TO THE EAST OF BOTH
MSL/HSV...WITH LINGERING LIGHT/MODERATE RAIN EXPECTED TO CONTINUE
AT EACH TERMINAL THRU 21/10-12Z. ALTHOUGH VSBY MAY BRIEFLY FALL TO
MVFR CRITERIA IN HEAVIER PCPN...CIGS WILL REMAIN VFR AND GENERALLY
ABOVE 3500 FT. WITH COLD FRONT NOW EAST OF EACH AIRPORT...A NW WIND
OF 13G23 KTS WILL BE INCLUDED AS THE PREVAILING COND. CLOUDS WILL
CLEAR RAPIDLY BTWN 10-12Z...WITH SKC AND A LIGHTER NW FLOW
ANTICIPATED TOMORROW MORNING/EARLY AFTERNOON. HIGH-LEVEL CLOUDS WILL
BEGIN TO INCREASE ONCE AGAIN AFTER 22Z...WITH SFC WINDS BCMG LGT/VRBL
AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE REGION.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 11:04 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1104 PM CST THU FEB 20 2014

ALZ001>010-016-TNZ076-096-097-211115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1104 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...REMAINDER OF TONIGHT...

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH
SLOWLY EASTWARD ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA FROM LATE THIS EVENING THROUGH EARLY FRIDAY MORNING.
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD WITH
THIS ACTIVITY...BUT A FEW BRIEF TORNADOES WILL REMAIN POSSIBLE WITH
ANY CIRCULATIONS EMBEDDED IN THE LINE. A TORNADO WATCH REMAINS IN
EFFECT FOR CULLMAN...MORGAN...MADISON...MARSHALL...DEKALB...
JACKSON...AND FRANKLIN (TN) COUNTIES THROUGH 3 AM CST.

THE CONCERN FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
INCREASE SUBSTANTIALLY THROUGH THE EVENING AS THE EASTWARD PROGRESS
OF THE SQUALL LINE DIMINISHES. FREQUENT LIGHTNING WILL ALSO REMAIN A
HAZARD WITH THE STORMS.

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS
SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY IN THE TORNADO WATCH AREA THROUGH EARLY FRIDAY MORNING.

70/DD

In the hours before

Local storm report, Feb 20, 11:40 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 ENE CHEROKEE          34.76N 87.93W
02/20/2014                   COLBERT            AL   EMERGENCY MNGR

            TREES REPORTED DOWN ACROSS THE ROAD AT THE INTERSECTION
            OF MOODY LANE AND 6TH STREET. TIME ESTIMATED BY RADAR.

0830 PM     TSTM WND DMG     7 NW RUSSELLVILLE       34.58N 87.80W
02/20/2014                   COLBERT            AL   EMERGENCY MNGR

            DEBRIS DOWN IN THE ROADWAY ALONG WITH POWER OUTAGES NEAR
            CROOKED OAK.

0838 PM     TSTM WND GST     10 SW LEIGHTON          34.60N 87.65W
02/20/2014  M67.00 MPH       COLBERT            AL   TRAINED SPOTTER

            CWOP EQUIPMENT IN LEIGHTON MEASURED A 67 MPH GUST.

0845 PM     HAIL             4 SSE LITTLEVILLE       34.54N 87.64W
02/20/2014  E0.50 INCH       FRANKLIN           AL   TRAINED SPOTTER

            DIME SIZE HAIL AND WIND AROUND 40 MPH WAS REPORTED.

0850 PM     TSTM WND DMG     5 SSW MUSCLE SHOALS     34.67N 87.71W
02/20/2014                   COLBERT            AL   TRAINED SPOTTER

            TREE DEBRIS ON MILK SPRINGS ROAD. POWER OUTAGES REPORTED
            IN THE AREA AS WELL.

0852 PM     TSTM WND DMG     5 SE ROGERSVILLE        34.78N 87.22W
02/20/2014                   LIMESTONE          AL   EMERGENCY MNGR

            SIGNIFICANT DAMAGE REPORTED AT LUCYS BRANCH RESORT AND
            MARINA. BOATS WERE OVERTURNED, POWERLINES WERE DOWN, AND
            ROOFTOPS WERE BLOWN OFF AT THIS LOCATION.

0855 PM     TSTM WND DMG     4 NNE ROGERSVILLE       34.88N 87.26W
02/20/2014                   LAUDERDALE         AL   EMERGENCY MNGR

            ROOF BLOWN OFF A HOUSE. ONE INJURY REPORTED.

0855 PM     TSTM WND DMG     6 N ROGERSVILLE         34.91N 87.27W
02/20/2014                   LAUDERDALE         AL   EMERGENCY MNGR

            TWO PEOPLE WERE INJURED ON CR 207 JUST SOUTH OF ANDERSON.
            BOTH PEOPLE WERE TAKEN TO THE HOSPITAL. CONDITIONS
            UNKNOWN AT THIS TIME.

0859 PM     TSTM WND DMG     1 W CAIRO               34.87N 87.17W
02/20/2014                   LIMESTONE          AL   TRAINED SPOTTER

            REPORT OF AT LEAST 3 TO 4 TREES DOWN AND POWER OUT. TWO
            OF THE TREES WERE AT LEAST 18 INCHES IN DIAMETER. ONE OF
            THE TREES WAS SNAPPED OFF 10 FEET FROM ITS TRUNK.

0900 PM     TSTM WND DMG     W COXEY                 34.80N 87.18W
02/20/2014                   LIMESTONE          AL   BROADCAST MEDIA

            SEVEN UNTILITY POLES REPORTED DOWN ON HIGHWAY 72 NEAR
            COXEY.

0925 PM     TSTM WND DMG     1 S COLDWATER           35.06N 86.73W
02/20/2014                   LINCOLN            TN   EMERGENCY MNGR

            TREES REPORTED DOWN ON OLD RAILROAD BED ROAD.

0948 PM     TSTM WND DMG     3 E PETERSBURG          35.32N 86.58W
02/20/2014                   LINCOLN            TN   EMERGENCY MNGR

            TREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE
            ROAD.

1032 PM     TSTM WND DMG     2 WNW BRIDGEPORT        34.96N 85.75W
02/20/2014                   JACKSON            AL   EMERGENCY MNGR

            POWER LINES DOWN ON CR 74 NEAR CR 206 WEST OF BRIDGEPORT.

1032 PM     TSTM WND DMG     4 NNE WEST POINT        34.28N 86.92W
02/20/2014                   CULLMAN            AL   EMERGENCY MNGR

            TREES DOWN ON CR 1282 NEAR INTERSTATE 65 IN WEST POINT.
            NUMEROUS POWER OUTAGES REPORTED IN THE SAME AREA.

1036 PM     TSTM WND GST     4 ESE HUNTSVILLE        34.71N 86.52W
02/20/2014  E71.00 MPH       MADISON            AL   TRAINED SPOTTER

            REPORT OF A WIND GUST TO 71 MPH. SOME TREES LIMBS BROKEN
            OFF ONTO ROADWAY.

1039 PM     TSTM WND DMG     3 N NEW HOPE            34.58N 86.41W
02/20/2014                   MADISON            AL   EMERGENCY MNGR

            TREES AND POWERLINES REPORTED DOWN.

&&

12
Local storm report, Feb 21, 12:04 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 AM CST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     1 NNE ALLSBORO          34.71N 88.11W
02/20/2014                   COLBERT            AL   STORM CHASER

            ONE TREE AND POWERLINES WERE REPORTED DOWN ON ALSBORO
            ROAD.

&&

KWEBER
Local storm report, Feb 21, 12:05 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     1 NNE ALLSBORO          34.71N 88.11W
02/20/2014                   COLBERT            AL   STORM CHASER

            ONE TREE AND POWERLINES WERE REPORTED DOWN ON ALLSBORO
            ROAD.

&&

KWEBER
Local storm report, Feb 21, 12:11 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1211 AM CST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     1 NE MYNOT              34.65N 88.04W
02/20/2014                   COLBERT            AL   TRAINED SPOTTER

            THREE TREES AND POWERLINES REPORTED DOWN ON MYNOT ROAD.

&&

KWEBER
Special weather statement, Feb 21, 12:17 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1217 AM CST FRI FEB 21 2014

ALZ006>009-016-TNZ076-096-097-210915-
MADISON-MORGAN-MARSHALL-JACKSON-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...CULLMAN...LYNCHBURG...FAYETTEVILLE...WINCHESTER
1217 AM CST FRI FEB 21 2014

...GUSTY WINDS CONTINUING BEHIND THE MAIN LINE OF STORMS...

ALTHOUGH THE MAIN LINE OF STORMS IS EXITING THE AREA TO THE EAST...A
NARROW BAND OF HIGHER WIND GUSTS AROUND 40 TO 50 MPH ARE EXPECTED TO
CONTINUE THROUGH 2 OR 3 AM CST. THESE WINDS COULD KNOCK DOWN SMALL
BRANCHES OR LIGHTWEIGHT OUTDOOR OBJECTS THAT ARE NOT SECURED. IN
ADDITION TO THE WIND GUSTS...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
LIGHT TO MODERATE RAINFALL IS EXPECTED DURING THIS TIME AS WELL.

12
Local storm report, Feb 21, 12:29 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 AM CST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     1 NNE CROSSVILLE        34.30N 85.99W
02/21/2014                   DEKALB             AL   TRAINED SPOTTER

            SIXTY MPH WINDS WERE REPORTED AT THE INTERSECTION OF
            HIGHWAY 227 AND HIGHWAY 68.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:00 PM CSTSpecial Weather StatementHUNColbert45 min
Feb 20, 7:26 PM CSTSevere Thunderstorm WarningHUNLauderdale34 min
Feb 20, 7:44 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin31 min
Feb 20, 8:06 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale39 min
Feb 20, 8:14 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Feb 20, 8:42 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone48 min
Feb 20, 8:46 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Feb 20, 9:11 PM CSTTornado WarningHUNLimestone34 min
Feb 20, 9:14 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan31 min
Feb 20, 9:21 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan39 min
Feb 20, 9:34 PM CSTSevere Thunderstorm WarningHUNMadison, Morgan26 min
Feb 20, 9:41 PM CSTTornado WarningHUNMadison49 min
Feb 20, 9:43 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison32 min
Feb 20, 9:52 PM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan3 hr
Feb 20, 9:59 PM CSTSevere Thunderstorm WarningHUNJackson, Madison46 min
Feb 20, 10:01 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan44 min
Feb 20, 10:06 PM CSTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Feb 20, 10:47 PM CSTSpecial Weather StatementHUNCullman43 min
Feb 20, 10:51 PM CSTSevere Thunderstorm WarningHUNCullman39 min
Feb 20, 11:14 PM CSTSevere Thunderstorm WarningHUNJackson46 min
Feb 20, 11:43 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson32 min
Feb 21, 12:03 AM CSTSevere Thunderstorm WarningHUNDeKalb42 min
Feb 21, 12:35 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Limestone, Madison, Morgan4 hr
Feb 21, 4:30 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 21, 10:40 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall43 hr
Feb 21, 10:48 AM CSTRiver Flood WarningHUNMadison9 hr

Nearby

Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.